To Request an Action Plan to address ADD/ADHD Norpramin Click Here
ADD/ADHD Medicines and Safety
The FDA has issued a warning about the risk of drug abuse with amphetamine stimulants. FDA safety advisors are also concerned about the possibility that all amphetamine and methylphenidate stimulants used for ADHD may increase the risk of heart and psychiatric problems.
The FDA has also issued a warning about a connection between antidepressants (including the non-stimulant Strattera) and an increased risk of suicide in adults aged 18-24, especially in the first one or two months of treatment.
While these risks may seem alarming, keep in mind that experts generally consider these medicines safe. Serious problems are rare. Still, you should discuss the risks and benefits of these drugs with your doctor.
Some side effects of Norpramin may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to theFDA.
For the Consumer
Applies to desipramine: compounding powder, oral tablet
Get emergency medical help if you have any of these signs of an allergic reaction while taking desipramine (the active ingredient contained in Norpramin) hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Call your doctor at once if you have any new or worsening symptoms such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting yourself.
Call your doctor at once if you have any of these serious side effects:
· fast, pounding, or uneven heart rate;
· seizure (convulsions);
· chest pain or heavy feeling, pain spreading to the arm or shoulder, nausea, general ill feeling;
· sudden numbness or weakness, especially on one side of the body;
· sudden headache, problems with vision, speech, or balance;
· easy bruising or bleeding, unusual weakness;
· tremors, restless muscle movements in your eyes, tongue, jaw, or neck;
· very stiff (rigid) muscles, high fever, sweating, confusion, tremors, feeling like you might pass out;
· urinating less than usual or not at all;
· extreme thirst with headache, nausea, vomiting, and weakness;
· skin rash, severe tingling or numbness, pain and muscle weakness; or
· nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).
Less serious side effects of desipramine may include:
· vomiting, constipation;
· dry mouth, unpleasant taste;
· weakness, lack of coordination;
· feeling anxious, restless, dizzy, or drowsy;
· sleep problems (insomnia), nightmares;
· blurred vision, trouble concentrating, headache, ringing in your ears;
· breast swelling (in men or women); or
· decreased sex drive, impotence, or difficulty having an orgasm.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.
For Healthcare Professionals
Applies to desipramine: compounding powder, oral tablet
Anticholinergic effects have been reported frequently and include dry mouth, blurry vision, constipation and urinary retention.
Nervous system side effects are common. General stimulation (manifested by insomnia and subjective and objective evidence of increased activity) have been reported frequently. Drowsiness, lightheadedness, dizziness, sleep abnormalities, myoclonus, jitteriness, tremor, delirium, cognitive impairment (especially in the elderly), and seizures have also been reported.
Nearly all selective serotonin reuptake inhibitors, mixed serotonin/norepinephrine reuptake inhibitors, and tricyclic antidepressants cause sleep abnormalities to some extent. These antidepressants have marked dose-dependent effects on rapid eye movement (REM) sleep, causing reductions in the overall amount of REM sleep over the night and delays the first entry into REM sleep (increased REM sleep onset latency (ROL)), both in healthy subjects and depressed patients. The antidepressants that increase serotonin function appear to have the greatest effect on REM sleep. The reduction in REM sleep is greatest early in treatment, but gradually returns towards baseline during long-term therapy; however, ROL remains long. Following discontinuation of therapy the amount of REM sleep tends to rebound. Some of these drugs (i.e., bupropion, mirtazapine, nefazodone, trazodone, trimipramine) appear to have a modest or minimal effect on REM sleep.
Orthostatic hypotension, tachycardia, PR interval prolongation, QRS widening, other conduction abnormalities and ventricular arrhythmias have been reported. One study has found a the relative risk of myocardial infarction to be 2.2 times greater in patients receiving tricyclic antidepressants including desipramine (the active ingredient contained in Norpramin)
Both antiarrhythmic and proarrhythmic effects have been reported in association with tricyclic therapy. One case report of a patient who experienced cardiac ischemia while taking desipramine has suggested that genetic differences in drug metabolizing activity may predispose some patients to desipramine- induced cardiotoxicity. Caution should be exercised if desipramine must be used in patients with cardiovascular disease.
Weight gain, and less frequently, hair loss have been reported.
Hyponatremia in association with the syndrome of inappropriate secretion of antidiuretic hormone has been reported.
Dry mouth and constipation have been reported most frequently although nausea, vomiting and diarrhea have also occurred.
Although tricyclic antidepressants are not addicting, withdrawal symptoms (such as nervousness, anxiety, restlessness, akathisia, nausea, malaise, sweating and salivation) after abrupt discontinuation of tricyclics may occur. However, withdrawal from desipramine (the active ingredient contained in Norpramin) has been reported less frequently than with other tricyclics.
A case of reversible eosinophilia with neutropenia has been reported.
Hypersensitivity reactions, particularly drug eruptions, have been reported.Bronchospasm has also occurred.
Drug-induced hepatitis and liver function test abnormalities have been rarely reported.
Urinary retention and male and female sexual dysfunction have been reported.
A single case of desipramine- induced photosensitive blue- gray pigmentation has been reported.
If you are currently taking prescription medication for your symptoms and are interested in building more health and perhaps getting off your medication by addressing the cause of your health concern, please call the office and let us discuss your options. I will work with your medical doctor to restore your health and reduce or eliminate the need for medication.
Click the link for a description of this week's show and a link to the podcast from:
Advanced Alternative Medicine Center
Serving All Your Heath Care Needs ... Naturally!
Dr. Richard A. Huntoon